Sandy was giving her son his evening dose of NPH insulin – something she had done many times. But as she finished pushing in the plunger, she said to herself, “That shot took too long.” She immediately realized that she had given Joey the wrong dose. In other words, by mistake, she had given him a potentially lethal dose of insulin.
We wish we could tell you that this was an isolated incident, but it’s not!
Over the years we have heard of this happening many times, and have published several articles where someone accidentally takes (or gives) the wrong insulin. Our latest account of this kind of mistake is the article by Ann Gann, “I Just Injected 46 Units of the Wrong Insulin!” By mistake she took 46 units of quick-acting Apidra instead of Lantus.
This is most dangerous mistake of all – reversing your insulins – thinking you are taking a big shot of your long-acting insulin, only to realize that you have just shot up 46 units of quick-acting insulin! Ann was fine in the end, but her story spurred many to reply with their own horror stories.
An insulin overdose for an insulin-resistant type 2 might be solved merely by having some soda pop and a few slices of cake. But for an insulin-sensitive type 1, an overdose could easily be a fatal mistake if emergency care is not immediately available.
I cannot think of another medication that could prove fatal with an accidental mix-up. If you get confused and mix up your antidepressants with your cholesterol meds, it’s not likely to be a fatal dose.
What is a fatal dose of quick-acting insulin? That depends on you, and how fast you can get food into your system. If you are unable to get food, even a small dose of insulin could be fatal. And with a large dose, you might not be able to eat fast enough to turn the tide.
This problem is obviously way more prevalent than most people (or insulin companies) realize.
We share these stories with you, in the hopes that they may prevent you from having the same experience.
We also appeal to the three insulin companies: PLEASE HELP US! Read these suggestions and respond with a plan that will stop these mix-ups. It seems to me that an insulin company could show us diabetics that it really cares by marking the dangerous insulins with a bright red label or a red metal cap.
These are the truly dangerous insulins if you mistakenly take too much: Regular, Humalog, Novolog and Apidra. How hard would it be to have a bright red label or red cap for these?
We challenge the makers of these insulins to provide a solution that will help us all stay safe.
Insulin Manufacturers Respond
In an effort to enhance clarity on our product labels, Lilly has worked with the FDA on approval of color-coding of the label and packaging of all our U-100 insulin formulations, including Humalog and Humulin. This will launch this month [February] with the introduction of KwikPen™ for Humalog® and Humalog Mixtures.
KwikPen will be the first of Lilly’s insulin products to incorporate color coding, and it is anticipated that other Lilly insulin products will be color-coded by the end of 2008. This color coding system is an important part of our ongoing commitment to patient safety. As always, all Lilly insulin products will continue to be clearly labeled with the product name.
- Humalog = burgundy
- Humalog Mix 75/25 = burgundy and yellow
- Humalog Mix 50/50 = burgundy and red
- Humulin 70/30 = dark blue and brown
- Humulin R = dark blue and light yellow
- Humulin N = dark blue and bright green
- Humulin 50/50 = dark blue and gray
J. Scott MacGregor
Eli Lilly and Company
Global Product Communications, Diabetes
The safety of all patients, including those with diabetes, is of paramount importance to sanofi-aventis. In calling attention to the potential serious safety issues associated with administering the wrong insulin, Diabetes Health is raising a very important topic.
Sanofi-aventis has worked and is working with regulatory agencies around the world to help minimize the likelihood of a person with diabetes administering the wrong insulin.
For example, our insulins – Lantus® (insulin glargine [rDNA origin] injection) and Apidra® (insulin glulisine [rDNA origin] injection) – can be differentiated from each other and other insulins by their names and associated unique colors, both of which appear clearly on the cartons, insulin vials, insulin cartridge holders, product leaflets and product labels. In developing insulin pens for both Lantus and Apidra, sanofi-aventis has conducted and continues to conduct engineering evaluations and ergonomic and clinical assessments to help minimize the risk for patient error. Sanofi-aventis optimizes the differentiation of its insulin pens, including distinguishing pens by color. To ensure safe delivery of medication through devices marketed by the company, sanofi-aventis provides physicians, healthcare providers and diabetes patients with detailed educational information and training.
Sanofi-aventis also supports the Certified Diabetes Educator (CDE) H.E.L.P. Program for patients taking Lantus and/or Apidra, designed to encourage a partnership between patients and CDEs to learn methods for proper insulin administration.
At sanofi-aventis, we are continuously reassessing the practices for insulin administration, including the review of the current patient instructions, patient teaching support materials, and the packaging of our insulins and insulin devices. We remain committed to ensuring that proper measures are taken to help minimize the chance of patient errors in administering insulin.
Douglas Greene, MD
Senior Vice President and Chief Medical Officer
P. Antonio Tataranni, MD
Vice President, Metabolism Business Unit
Patient safety is the highest priority for us at Novo Nordisk. Novo Nordisk has been innovating and changing diabetes since 1923; we understand and listen to our patients and the physicians who care for them and continually evolve and innovate our therapies so they can stay in good glycemic control.
The feedback you received from your readers has been communicated to departments responsible for product design and safety and will be included with other feedback we get from physicians, patients, and partner organizations for consideration.
In our currently marketed products, we have already taken a broad-based approach to enabling both caregiver and patient to avoid mis-dosing or mistaken administration of insulin, including design and patient education:
- We have the broadest portfolio of color-branded insulin products on the market. Our company pioneered color branding to add color to the insulin labels as an aid to distinguish products. This initiative was approved by FDA in October 2004. We selected very distinguishable colors for our insulin analogs and all drug names are shown as black text on a white background for clarity, as it is critical for the patient to read the drug names prior to use. For example, NovoLog is bright orange, which is a more discernable color for people with diabetes, where it is estimated a large percentage of people with diabetes have visual impairment.
- Novo Nordisk recently created and distributed a hospital education piece titled, “Selected U.S. Safety Guidelines and Standards for Preventing High-Alert-Medication Errors and Needlestick Injuries,” which highlights some of the most common errors seen in hospital administration of medications, including insulin, and steps to avoid them.
- Insulin vials for insulin analogs have color branding to distinguish between types of insulin.
- According to the Institute for Safe Medication Practices, one of the causes for medication errors for injectable medications is multiple manipulations to prepare the drug, e.g., vial to syringe transfer. The ISMP recommends that injectable medications should be taken in “ready-to-use” doses or in pre-filled form. Pre-filled pen devices provide accurate dosing and fewer manipulations than vial and syringe administration.
- As a precaution, patients should also have a Glucagen Hypokit readily available for use by friends or family on the patient. It is a life-saving product when patients are experiencing a severe hypoglycemic incident.
Associate Director, Media Relations,
Communications, and Public Affairs
Novo Nordisk, Inc.